Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 82, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 22, 2005, 6:40 PM CST for Pickens County, Alabama. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 22, 2005, 6:40 PM CST (00:40 UTC)
- Expired
- Mar 22, 2005, 7:45 PM CST
- In force
- 65 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 230040 SVRBMX ALC107-230145- /O.NEW.KBMX.SV.W.0082.050323T0040Z-050323T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 640 PM CST TUE MAR 22 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PICKENS COUNTY IN WEST CENTRAL ALABAMA * UNTIL 745 PM CST * AT 637 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 29 MILES SOUTHWEST OF CARROLLTON...OR ABOUT 23 MILES WEST OF ALICEVILLE...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES NORTHWEST OF CARROLLTON BY 720 PM CST REFORM BY 735 PM CST DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3311 8868 3297 8855 3339 8784 3353 8809 $$
2 follow-up statements
000
WWUS54 KBMX 230059
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 PM CST TUE MAR 22 2005
ALC107-230145-
/O.CON.KBMX.SV.W.0082.000000T0000Z-050323T0145Z/
PICKENS AL-
659 PM CST TUE MAR 22 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CST FOR
PICKENS COUNTY...
AT 654 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 7 MILES WEST OF PICKENSVILLE...OR ABOUT 15
MILES NORTHWEST OF ALICEVILLE...MOVING NORTHEAST AT 50 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES NORTHWEST OF MEMPHIS BY 655 PM CST
PICKENSVILLE BY 700 PM CST
ETHELSVILLE BY 710 PM CST
6 MILES NORTHWEST OF REFORM BY 720 PM CST
PALMETTO BY 730 PM CST
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3313 8868 3297 8855 3302 8821 3318 8787
3350 8786 3352 8822
$$
03000
WWUS54 KBMX 230114
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
714 PM CST TUE MAR 22 2005
ALC107-230145-
/O.CON.KBMX.SV.W.0082.000000T0000Z-050323T0145Z/
PICKENS AL-
714 PM CST TUE MAR 22 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CST FOR
PICKENS COUNTY...
AT 711 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR
ETHELSVILLE...OR ABOUT 13 MILES SOUTHEAST OF COLUMBUS...MOVING
NORTHEAST AT 65 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ETHELSVILLE BY 710 PM CST
9 MILES NORTHWEST OF REFORM BY 720 PM CST
6 MILES NORTHWEST OF PALMETTO BY 725 PM CST
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3313 8868 3297 8855 3302 8821 3318 8787
3350 8786 3352 8822
$$
03/92What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 3:14 PM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Mar 22, 3:14 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 314 PM CST TUE MAR 22 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... TOUGH FORECAST AHEAD FOR TONIGHT AS FAR AS SEVERE WEATHER GOES. MODELS ARE SHOWING AN UPPER LEVEL JET MOVING ACROSS OUR AREA TONIGHT...WHICH COULD ENHANCE THUNDERSTORM DEVELOPMENT. AS FAR AS COVERAGE GOES...IT WILL ALL DEPEND ON THE JET LOCATION AS THIS FEATURE DETERMINES WHERE ENHANCED AREAS OF LIFT OCCURS. ALSO...SKIES ARE BECOMING CLEAR OVER MUCH OF WESTERN ALABAMA AND MISSISSIPPI AND THE SUN IS QUICKLY WARMING THINGS UP. DEWPOINTS REMAIN IN THE UPPER 50S AND LOWER 60S OVER MUCH OF THE AREA. THEY ARE EXPECTED TO REMAIN AROUND THAT THROUGH MOST OF THE NIGHT UNTIL THE FRONT MOVES THROUGH. ALL THE INGREDIENTS ARE THERE FOR SOME MORE SEVERE THUNDERSTORMS. MAIN THREAT WILL BE LARGE HAIL AND POSSIBLY SOME ISOLATED TORNADOES. ISOLATED THUNDERSTORMS ARE ALREADY POPPING UP OVER MISSISSIPPI AND ARKANSAS WHICH COULD BE AN INDICATION OF THINGS TO COME THIS EVENING. WE ASK THE PUBLIC TO REMAIN ALERT AND STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR WATCH YOUR LOCAL TV STATION. WEDNESDAY WILL BE A MUCH DRIER DAY AS THE FRONT EXITS THE AREA. SKIES WILL BE MOSTLY SUNNY AND TEMPERATURES WILL RANGE FROM 65 TO 70. TEMPS WILL COOL DOWN SOME WEDNESDAY NIGHT (LOWER TO MID 40S) BUT WILL QUICKLY REBOUND ON THURSDAY. A DRY FRONT WILL MOVE ACROSS THE AREA FRIDAY. THIS FRONT WILL STALL OVER SOUTH ALABAMA AND THEN WILL MOVE NORTH AS A WARM FRONT IN ANTICIPATION OF THE NEXT WEATHER SYSTEM. .LONG TERM (SATURDAY THROUGH TUESDAY)... SHOWERS AND THUNDERSTORMS WILL RETURN FOR THE WEEKEND. WARM FRONT WILL MOVE NORTH ON SATURDAY WHICH IT COULD HELP DEVELOP SOME SHOWERS ACROSS OUR AREA. FOR THOSE OF YOU MAKING PLANS FOR THE WEEKEND...IT LOOKS LIKE THE MAIN BULK OF THE RAIN WILL BEGIN TO MOVE ACROSS SATURDAY NIGHT INTO SUNDAY. ON SUNDAY...SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE ACROSS THE FORECAST AREA AHEAD OF A COLD FRONT APPROACHES FROM THE WEST. THE TIMING ON THIS SYSTEM IS STILL UP IN THE AIR AS MODELS COULD SLOW OR SPEED THINGS UP AND THEY ARE ALSO SHOWING SOME GOOD DYNAMICS FOR THIS SYSTEM. SO THIS IS DEFINITELY SOMETHING TO KEEP OUR EYES ON. ONCE THE FRONT MOVES THROUGH...EXPECT TEMPERATURES TO BE AROUND AVERAGE FOR DAYTIME AND NIGHTTIME ON TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 52 62 41 71 / 60 10 0 0 ANNISTON 52 63 41 71 / 60 10 0 0 BIRMINGHAM 52 63 41 71 / 60 10 0 0 TUSCALOOSA 52 63 42 72 / 50 10 0 0 CALERA 52 64 42 72 / 60 10 0 0 AUBURN 55 68 45 74 / 60 10 0 0 MONTGOMERY 54 69 43 75 / 60 10 0 0 TROY 54 70 44 76 / 60 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 10/07
Hazardous weather outlook, Mar 22, 5:00 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 500 PM CST TUE MAR 22 2005 ALZ011>015-017>050-230500- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 500 PM CST TUE MAR 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TONIGHT). THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE FORECAST AREA THIS EVENING AND LATE TONIGHT. ISOLATED SEVERE THUNDERSTORMS...DEVELOPING OVER MISSISSIPPI LATE THIS AFTERNOON...WILL MOVE EAST AND FURTHER DEVELOP INTO WESTERN ALABAMA TOWARD SUNSET. THESE STORMS WILL MOVE TO THE EAST ACROSS THE REMAINDER OF NORTH-CENTRAL AND CENTRAL ALABAMA THROUGH THE NIGHT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT A FEW TORNADOES ARE STILL POSSIBLE. THE THREAT OF SEVERE WEATHER WILL END BEHIND A COLD FRONT LATE TONIGHT. THE FRONT IS EXPECTED IN WESTERN ALABAMA BY 3 AM TONIGHT. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY). THERE IS ALSO A SMALL POSSIBILITY OF SEVERE WEATHER AGAIN THIS UPCOMING WEEKEND...AS A STORM SYSTEM APPROACHES FROM THE WEST. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE AGAIN BY THIS EVENING...AS SEVERE THUNDERSTORMS APPROACH FROM MISSISSIPPI.
In the hours before
Special weather statement, Mar 22, 12:54 PM CST, 5 hours 46 minutes before
ALZ-DDHHMM- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 1254 PM CST TUE MAR 22 2005 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 65... AUTAUGA BIBB BLOUNT CALHOUN CHAMBERS CHEROKEE CHILTON CLAY CLEBURNE COOSA ELMORE ETOWAH JEFFERSON LEE PERRY RANDOLPH SHELBY ST. CLAIR TALLADEGA TALLAPOOSA NO COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 65.
Special weather statement, Mar 22, 12:56 PM CST, 5 hours 44 minutes before
ALZ-DDHHMM- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 1256 PM CST TUE MAR 22 2005 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 64... DALLAS LOWNDES MONTGOMERY MACON BULLOCK RUSSELL PIKE BARBOUR NO COUNTIES REMAIN IN TORNADO WATCH NUMBER 64.
Special weather statement, Mar 22, 1:25 PM CST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 125 PM CST TUE MAR 22 2005 ALZ011>015-017>050-230130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 125 PM CST TUE MAR 22 2005 ...A MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES FOR THIS EVENING AND EARLY TONIGHT... THE FIRST ROUND OF SEVERE WEATHER IS OVER. THE SECOND ROUND OF POTENTIAL SEVERE WEATHER IS EXPECTED TO DEVELOP RAPIDLY AROUND SUNDOWN. GIVEN THE COLDER AIR MOVING IN ALOFT...INCREASING LOW-LEVEL MOISTURE...SOME BREAKS IN THE CLOUDS...AND A FAVORABLE WIND PROFILE...SOME SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE ANYWHERE ACROSS CENTRAL ALABAMA. THE SEVERE WEATHER THREAT WILL LIKELY CONTINUE WELL INTO THE EVENING HOURS. PLEASE MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR OTHER FAMILIAR SOURCES OF INFORMATION FOR THE LATEST FORECASTS AS WELL AS ANY WATCHES OR WARNINGS THAT ARE ISSUED.
Local storm report, Mar 22, 1:55 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CST TUE MAR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL SELMA 32.42N 87.03W
03/22/2005 0.25 INCH DALLAS AL EMERGENCY MNGR
PEA SIZE HAIL REPORTED ON HWY 80 BYPASS AND IN DOWNTOWN.
1029 AM HAIL 1 N AUTAUGAVILLE 32.45N 86.66W
03/22/2005 0.25 INCH AUTAUGA AL EMERGENCY MNGR
PEA SIZE HAIL REPORTED ONE MILE NORTH OF AUTAUGAVILLE.
1035 AM HAIL OHATCHEE 33.78N 86.02W
03/22/2005 0.25 INCH CALHOUN AL BROADCAST MEDIA
PEA SIZE HAIL REPORTED AT INTERSECTION OF HWY 431 AND
COUNTY ROAD 144.
1105 AM HAIL POPE 34.06N 85.64W
03/22/2005 0.50 INCH CHEROKEE AL EMERGENCY MNGR
MARBLE TO DIME SIZE HAIL REPORTED ON COUNTY ROAD 59.
1143 AM HAIL CLAYTON 31.88N 85.45W
03/22/2005 0.88 INCH BARBOUR AL EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED ON THE WEST SIDE OF CLAYTON.
1226 PM HAIL SEALE 32.30N 85.17W
03/22/2005 1.75 INCH RUSSELL AL EMERGENCY MNGR
GOLF BALL SIZE HAIL REPORTED IN SEALE.
1233 PM HAIL SEALE 32.30N 85.17W
03/22/2005 1.00 INCH RUSSELL AL LAW ENFORCEMENT
NICKEL TO QUARTER SIZE HAIL REPORTED NEAR THE COMMUNITY
OF SEALE.
1235 PM HAIL 10 W LADONIA 32.46N 85.26W
03/22/2005 0.75 INCH RUSSELL AL EMERGENCY MNGR
PENNY SIZE HAIL REPORTED NEAR THE CRAWFORD COMMUNITY.
1238 PM HAIL SMITHS STATION 32.54N 85.10W
03/22/2005 1.75 INCH LEE AL EMERGENCY MNGR
GOLF BALL SIZE HAIL REPORTED IN SMITHS STATION.
1240 PM HAIL 1 E SMITHS STATION 32.54N 85.08W
03/22/2005 0.88 INCH LEE AL EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED ONE MILE EAST OF SMITHS
STATION.
1240 PM HAIL PHENIX CITY 32.47N 85.01W
03/22/2005 0.25 INCH RUSSELL AL BROADCAST MEDIA
PEA SIZE HAIL REPORTED IN PHENIX CITY BY LOCAL MEDIA.
&&
JSSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 7:28 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 62 min |
| Mar 22, 7:43 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 32 min |
| Mar 22, 7:48 PM CST | Tornado Warning | BMX | Pickens | 42 min |
| Mar 22, 7:57 PM CST | Severe Thunderstorm Warning | BMX | Fayette | 48 min |
| Mar 22, 7:58 PM CST | Tornado Warning | BMX | Greene | 32 min |
| Mar 22, 8:11 PM CST | Tornado Warning | BMX | Tuscaloosa | 49 min |
| Mar 22, 8:33 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 27 min |
| Mar 22, 8:37 PM CST | Severe Thunderstorm Warning | BMX | Winston | 23 min |
| Mar 22, 9:43 PM CST | Tornado Warning | BMX | Perry | 47 min |
| Mar 22, 9:55 PM CST | Tornado Warning | BMX | Dallas | 35 min |
| Mar 22, 10:05 PM CST | Tornado Warning | BMX | Chilton | 55 min |
| Mar 22, 10:28 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 32 min |
| Mar 22, 10:54 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 36 min |
| Mar 22, 11:04 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton | 41 min |
| Mar 22, 11:35 PM CST | Tornado Warning | BMX | Chilton | 10 min |
| Mar 22, 11:39 PM CST | Tornado Warning | BMX | Coosa | 51 min |
| Mar 22, 11:52 PM CST | Severe Thunderstorm Warning | BMX | Clay | 38 min |
| Mar 22, 11:55 PM CST | Severe Thunderstorm Warning | BMX | Elmore | 50 min |
| Mar 23, 12:09 AM CST | Tornado Warning | BMX | Clay, Tallapoosa | 36 min |
| Mar 23, 12:15 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 45 min |
| Mar 23, 12:30 AM CST | Tornado Warning | BMX | Tallapoosa | 20 min |
| Mar 23, 12:37 AM CST | Tornado Warning | BMX | Randolph | 38 min |
| Mar 23, 12:54 AM CST | Severe Thunderstorm Warning | BMX | Chambers | 51 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.